Alert archive / South Carolina / Special Weather Statements in 2016
Special Weather Statement, NWS Charleston, SC
NWS Charleston, SC issued this special weather statement at May 13, 2016, 1:21 PM EDT for Georgetown County, South Carolina. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 13, 2016, 1:21 PM EDT (17:21 UTC)
- Expired
- May 13, 2016, 1:45 PM EDT
- In force
- 24 min
- Issued by
- NWS Charleston, SC
County Georgetown County, SC
The radar
The Wilmington radar (KLTX), 131 km from the middle of the area, began a volume at 17:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 5.4 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 603 J/kg
- Mixed-layer CIN
- -93 J/kg
- Mixed-layer LCL
- 928 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 105 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
645
WWUS82 KCHS 131721
SPSCHS
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
121 PM EDT FRI MAY 13 2016
SCZ045-050-131745-
INLAND BERKELEY SC-CHARLESTON SC-
121 PM EDT FRI MAY 13 2016
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHARLESTON COUNTY
UNTIL 145 PM EDT...
AT 121 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR HAMPTON PLANTATION STATE PARK...OR 7 MILES
NORTH OF MCCLELLANVILLE...MOVING EAST AT 10 MPH.
HAZARD...STRONG WINDS 45 TO 55 MPH.
IMPACT...EXPECT MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
LIGHT...UNSECURED OBJECTS.
SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
SANTEE COASTAL RESERVE AND HAMPTON PLANTATION STATE PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM MAY INTENSIFY. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS AS WELL AS LOCAL CABLE TV OUTLETS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3312 7956 3322 7960 3325 7954 3324 7950
3325 7948 3323 7948 3324 7947 3323 7947
3324 7946 3322 7945 3322 7944 3318 7940
3315 7932
TIME...MOT...LOC 1721Z 255DEG 11KT 3319 7950
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this special weather statement went out at May 13, 10:33 AM EDT, 2 hours 48 minutes earlier.
Area forecast discussion, May 13, 10:33 AM EDT, 2 hours 48 minutes before
Area Forecast Discussion National Weather Service Charleston SC 1033 AM EDT FRI MAY 13 2016 .SYNOPSIS... A cold front will move across the area today into tonight. Another cold front will then move through Saturday night before stalling south of the region as high pressure builds from the north Sunday and Monday. The high will shift offshore Tuesday through Thursday and the stationary front will lift north as a warm front. A cold front will then push into the region late in the week. && .NEAR TERM /THROUGH TONIGHT/... No changes were made with the morning update. Today...A surface cold front will approach the area from the west. There were some showers and weak thunderstorms early this morning, far to our north. These were generated ahead of an initial shortwave. This activity has decreased and moisture will gradually diminish this afternoon from west to east. However, the cold front will be closing in from the west and there will be additional shortwave energy passing over us late this afternoon into this evening. These features will combine with the sea breeze boundary and a moderately unstable atmosphere (characterized by 2000-3000 J/KG of CAPE) to produce scattered showers and thunderstorms this afternoon into this evening. The best coverage should be close to I-95 and points east (near the deeper moisture and sea breeze boundary). Some storms will be capable of becoming severe with damaging winds the primary hazard given the likelihood of downdraft CAPE values near 1000 J/KG. High temperatures will be in the upper 80s across most inland locales. Tonight...Lingering convection, mainly near the coast, will end in the evening, with clearing skies and cooler temperatures to follow. Low temperatures should range from the upper 50s well inland to mid/upper 60s at the coast. && .SHORT TERM /SATURDAY THROUGH MONDAY/... In the wake of the initial cold fropa and ahead of a stronger cold front approaching from the north Saturday, full sunshine and downslope winds will push temperatures into the mid to upper 80s. The offshore flow will push lower to mid 80s to the beaches before the afternoon sea breeze develops. Also, dewpoints will fall into the 50s at most locations and even into the 40s well inland. The stronger cold front will advance through the region through Saturday night with no precipitation and few/no clouds. By daybreak Sunday, low temperatures will range from the mid/upper 50s inland to the lower/mid 60s at the coast. Despite full sunshine provided by high pressure building from the north Sunday, cold advection should hold temperatures below normal. Expect high temperatures to range from the mid/upper 70s across northern counties including the Charleston Tri-County area and on the beaches to the lower/mid 80s west of Interstate 95. These forecast temperatures remain a few degrees above 13/00 UTC MEX guidance. Sunday night temperatures are once again expected to bottom out in the mid/upper 50s inland and lower/mid 60s on the beaches. However, a few inland locations could briefly fall into the lower 50s late. Mid/high level clouds should overspread the region Monday, but no rain is expected. Due to limited sunshine, high temperatures Monday should be close to or a shade cooler than those of Sunday. && .LONG TERM /MONDAY NIGHT THROUGH THURSDAY/... The cold front that passes through the area Saturday night will stall south of the region through early week. Then, as high pressure shifts into the Atlantic, this front will lift north as a warm front Tuesday through Thursday. This will push increasing moisture and instability into the area, and a series of shortwave troughs embedded within a west/southwest flow aloft will cross the region and will interact with the broad baroclinic zone/associated moist/unstable environment to support a period of unsettled weather. This potentially wet period will persist into late week as an upper trough/northern high pressure push a cold front into but necessarily through the region. Temperatures Tuesday and Wednesday should average a bit above normal, then a another cooling trend is possible through late week. && .AVIATION /14Z FRIDAY THROUGH TUESDAY/... 12Z TAFs: Mainly VFR at both KCHS and KSAV through 12Z Saturday. There is a small risk of flight restrictions from about 18-22Z as showers and thunderstorms develop along the sea breeze and ahead of an approaching cold front. Any storms that directly impact the terminals could bring brief MVFR ceilings. Also, there will be a low risk of MVFR visibilities due to fog late tonight as low level moisture lingers, especially if the terminals get decent rainfall today. Extended Aviation Outlook...Mainly VFR. && .MARINE... Today and Tonight...South to southwest winds near or below 15 KT today ahead of an approaching cold front which will push through tonight causing winds to veer to the west. No Advisories anticipated although some severe thunderstorms with damaging winds will be possible later this afternoon into the evening, mainly over the nearshore waters. A stronger cold front will approach the waters from the north Saturday. Ahead of this front, elevated southwest winds will prevail over the waters, especially as the sea breeze circulation develops during the afternoon. Small Craft Advisory conditions appear unlikely, so winds are capped at 20 knots, accompanied by seas 2-4 feet. The dry cold front will cross the waters Saturday night and will turn the winds through the northwest to the northeast. While a few winds gusts as high as 25 knots cannot be ruled out as strong cold advection surges into the waters late Saturday night. However, odds do not favor Small Craft Advisory conditions much of the time, so winds are once again capped at 20 knots, and seas remain 2-4 feet. More tranquil conditions are expected Sunday afternoon through Tuesday night, and winds/seas will remain well below Small Craft Advisory levels through this period. Onshore winds Sunday pm through Monday will turn toward the south Tuesday. Seas 2-3 feet will be common through this period. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. MARINE...None. && SYNOPSIS... NEAR TERM... SHORT TERM... LONG TERM...SPR AVIATION... MARINE...
Hazardous weather outlook, May 13, 9:02 AM EDT, 4 hours 19 minutes before
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
In the hours before
Local storm report, May 13, 11:20 AM EDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1120 AM EDT FRI MAY 13 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0952 PM TSTM WND DMG 2 E SEIGLING 33.05N 81.28W
05/12/2016 ALLENDALE SC DEPT OF HIGHWAYS
THE ALLENDALE SCDOT OFFICE REPORTED A TREE DOWN ON
GOOGE ROAD CLOSEST TO THE END WHERE IT INTERSECTS WITH
BREEZY HILL ROAD.
0952 PM TSTM WND DMG 1 N ALLENDALE 33.02N 81.31W
05/12/2016 ALLENDALE SC DEPT OF HIGHWAYS
THE ALLENDALE COUNTY SCDOT OFFICE REPORTED A TREE DOWN
ON HW-278 JUST OUTSIDE OF ALLENDALE.
0952 PM TSTM WND DMG ALLENDALE 33.01N 81.31W
05/12/2016 ALLENDALE SC DEPT OF HIGHWAYS
THE ALLENDALE COUNTY SCDOT OFFICE REPORTED A TREE DOWN
ON GUM STREET WEST IN ALLENDALE.
1000 PM TSTM WND DMG 1 NE SYCAMORE 33.05N 81.20W
05/12/2016 ALLENDALE SC DEPT OF HIGHWAYS
THE ALLENDALE SCDOT OFFICE REPORTED A TREE DOWN ON
WILLIAMS ROAD ABOUT 1 MILE FROM HW-321.
1001 PM TSTM WND DMG 1 ESE SYCAMORE 33.03N 81.20W
05/12/2016 ALLENDALE SC DEPT OF HIGHWAYS
THE ALLENDALE SCDOT OFFICE REPORTED A TREE DOWN ON
HW-641 NEAR THE TOWN OF SYCAMORE.
&&
EVENT NUMBER CHS1600218
EVENT NUMBER CHS1600219
EVENT NUMBER CHS1600220
EVENT NUMBER CHS1600221
EVENT NUMBER CHS1600222
BSHSpecial weather statement, May 13, 1:21 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
121 PM EDT FRI MAY 13 2016
SCZ045-050-131745-
INLAND BERKELEY SC-CHARLESTON SC-
121 PM EDT FRI MAY 13 2016
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHARLESTON COUNTY
UNTIL 145 PM EDT...
AT 121 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR HAMPTON PLANTATION STATE PARK...OR 7 MILES
NORTH OF MCCLELLANVILLE...MOVING EAST AT 10 MPH.
HAZARD...STRONG WINDS 45 TO 55 MPH.
IMPACT...EXPECT MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
LIGHT...UNSECURED OBJECTS.
SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
SANTEE COASTAL RESERVE AND HAMPTON PLANTATION STATE PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM MAY INTENSIFY. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS AS WELL AS LOCAL CABLE TV OUTLETS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3312 7956 3322 7960 3325 7954 3324 7950
3325 7948 3323 7948 3324 7947 3323 7947
3324 7946 3322 7945 3322 7944 3318 7940
3315 7932
TIME...MOT...LOC 1721Z 255DEG 11KT 3319 7950The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 8:54 PM EDT | Dense Smoke Advisory | CHS | Berkeley | 12 hr |
| May 12, 9:23 PM EDT | Special Weather Statement | CHS | Allendale | 37 min |
| May 12, 9:51 PM EDT | Severe Thunderstorm Warning | CHS | Allendale, Colleton, Hampton | 39 min |
| May 12, 9:35 PM EDT | Special Weather Statement | CHS | Screven | 25 min |
| May 12, 10:09 PM EDT | Special Weather Statement | CHS | Screven | 21 min |
| May 12, 10:28 PM EDT | Special Weather Statement | CHS | Effingham | 32 min |
Nearby
Special Weather Statements in South Carolina, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.